Alert archive / Montana / Wind Chill Warnings in 2023

Wind Chill Warning 2, NWS Missoula, MT

February 23, 20234 counties in Montana

NWS Missoula, MT issued this wind chill warning at Feb 23, 2023, 3:15 AM MST for 4 counties in Montana. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2023, 3:15 AM MST (10:15 UTC)
Expired
Feb 23, 2023, 12:00 PM MST
In force
9 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS45 KMSO 231015
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
315 AM MST Thu Feb 23 2023

MTZ007-231900-
/O.UPG.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
/O.NEW.KMSO.WC.W.0002.230223T1015Z-230223T1500Z/
/O.NEW.KMSO.WC.Y.0003.230223T1500Z-230223T1900Z/
Butte/Blackfoot Region-
315 AM MST Thu Feb 23 2023

...WIND CHILL WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
MST TODAY...

* WHAT...For the Wind Chill Warning, dangerously cold wind chills.
  Wind chills as low as 45 below zero. For the Wind Chill
  Advisory, very cold wind chills as low as 30 below zero.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...For the Wind Chill Warning, until 8 AM MST this 
  morning. For the Wind Chill Advisory, from 8 AM this morning 
  to noon MST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ001-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Kootenai/Cabinet Region-
315 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ002-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
West Glacier Region-
315 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ003-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Flathead/Mission Valleys-
315 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until noon MST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ004-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Lower Clark Fork Region-
315 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ005-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Missoula/Bitterroot Valleys-
315 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until noon MST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IDZ005-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Northern Clearwater Mountains-
215 AM PST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, and 
  Pierce.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ043-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Potomac/Seeley Lake Region-
315 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
2 follow-up statements
001 
WWUS45 KMSO 231425
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
725 AM MST Thu Feb 23 2023

MTZ007-231900-
/O.CAN.KMSO.WC.Y.0003.230223T1500Z-230223T1900Z/
/O.EXT.KMSO.WC.W.0002.000000T0000Z-230223T1900Z/
Butte/Blackfoot Region-
725 AM MST Thu Feb 23 2023

...WIND CHILL WARNING NOW IN EFFECT UNTIL NOON MST TODAY...
...WIND CHILL ADVISORY IS CANCELLED...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45 
  below zero.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

MTZ001-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Kootenai/Cabinet Region-
725 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 45 below 
  zero.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ002-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
West Glacier Region-
725 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 55 below 
  zero.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 5 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ003-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Flathead/Mission Valleys-
725 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until noon MST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ004-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Lower Clark Fork Region-
725 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 40 below 
  zero.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ005-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Missoula/Bitterroot Valleys-
725 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until noon MST today.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IDZ005-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Northern Clearwater Mountains-
625 AM PST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Elk River, Highway 11 Pierce to Headquarters, and 
  Pierce.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MTZ043-231900-
/O.CON.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
Potomac/Seeley Lake Region-
725 AM MST Thu Feb 23 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 50 below 
  zero.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until noon MST today.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
572 
WWUS45 KMSO 231907
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1207 PM MST Thu Feb 23 2023

MTZ007-241500-
/O.EXP.KMSO.WC.W.0002.000000T0000Z-230223T1900Z/
/O.NEW.KMSO.WC.Y.0004.230223T1907Z-230224T1500Z/
Butte/Blackfoot Region-
1207 PM MST Thu Feb 23 2023

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY...
...WIND CHILL WARNING HAS EXPIRED...

* WHAT...Very cold wind chills. Wind chills as low as 35 below 
  zero.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IDZ005-MTZ001>005-043-241500-
/O.EXP.KMSO.WC.Y.0002.000000T0000Z-230223T1900Z/
/O.NEW.KMSO.WC.Y.0004.230223T1907Z-230224T1500Z/
Northern Clearwater Mountains-Kootenai/Cabinet Region-
West Glacier Region-Flathead/Mission Valleys-
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
Potomac/Seeley Lake Region-
1207 PM MST Thu Feb 23 2023 /1107 AM PST Thu Feb 23 2023/

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST /7 AM PST/
FRIDAY...
...WIND CHILL ADVISORY HAS EXPIRED...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of north central Idaho and northwest and west 
  central Montana.

* WHEN...Until 8 AM MST /7 AM PST/ Friday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 22, 2:27 PM MST, 12 hours 48 minutes earlier.

Area forecast discussion, Feb 22, 2:27 PM MST, 12 hours 48 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
227 PM MST Wed Feb 22 2023

.DISCUSSION...The strong low pressure system still remains over
the western United States. The main impact from this low is the
entrenched arctic air and gusty east to northeast winds. The
combination of cold and wind will continue to create dangerous
wind chill readings through at least Thursday morning. Wind chill
advisories have been extended for many portions of the Northern
Rockies. The strongest winds and lowest wind chill readings appear
to be north of a line that extends from Orofino ID to Hamilton MT
over to Helena MT.

A few subtle disturbances will be moving through the trough
creating light snow showers. Southern Idaho county and along the
Continental Divide appear to have the best chance of experiencing
some light accumulations.

Beginning Friday temperatures will gradually rise with high
temperatures in the lower to mid 30s by Sunday afternoon. However
this is still cool as normal high temps in late February are in the
low 40s.

The large trough across the west will persist through the middle of
next week. The strongest energy will be in California and Desert
Southwest. This scenario will setup the Northern Rockies to be in
northwesterly flow with a series of weak to moderate weather
disturbances passing through much of next week. While snow is
expected everywhere, the mountain passes will receive the brunt of
impacts from snow accumulations.

Temperatures through next week will remain 10 degrees below normal
with high temps in the lower to mid 30s thanks to the longwave
trough persisting over the west.

&&

.AVIATION...East to northeast winds will continue to impact most
terminals for at least the next 24 hours. Wind gusts up to 35 mph
will be possible especially at KGPI and KMSO. Lingering light snow
showers will cause periods of visibility reduction at KBTM until
23/00z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory until noon MST Thursday for Kootenai/Cabinet
     Region.

     Wind Chill Advisory until noon MST Thursday for West Glacier
     Region.

     Wind Chill Advisory until noon MST Thursday for Flathead/Mission
     Valleys.

     Wind Chill Advisory until noon MST Thursday for Lower Clark Fork
     Region.

     Wind Chill Advisory until noon MST Thursday for
     Missoula/Bitterroot Valleys.

     Wind Chill Advisory until noon MST Thursday for Butte/Blackfoot
     Region.

     Wind Chill Advisory until noon MST Thursday for Potomac/Seeley
     Lake Region.

ID...Wind Chill Advisory until 11 AM PST Thursday for Northern
     Clearwater Mountains.

     Wind Chill Advisory until 5 PM MST this afternoon for Eastern
     Lemhi County.

&&

In the hours before

Local storm report, Feb 22, 11:59 PM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1159 PM MST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     NON-TSTM WND GST 4 N CRESTON             48.24N 114.12W
02/22/2023  M53 MPH          FLATHEAD           MT   MESONET

            MESONET STATION FW5910 KALISPELL. THE WIND
            DIRECTION WAS 107 DEGREES OR EAST, COMING
            DOWN OFF OF THE SWAN RANGE.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:15 AM MSTWind Chill AdvisoryMSODeer Lodge, Granite, Powell, Silver Bow4 hr
Feb 23, 12:07 PM MSTWind Chill AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more20 hr

Nearby

Wind Chill Warnings in Montana, 2023Every wind chill warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.